Information about Bupropion
How bupropion works
Bupropion works in depression by increasing the levels of chemical messengers in the brain that helps in regulating mood. The mechanism underlying its use in smoking addiction are not fully understood.
Common side effects of bupropion
Insomnia (difficulty in sleeping), Allergic reaction, Impaired concentration, Sweating, Headache, Nausea, Vomiting, Dizziness, Dryness in mouth, Taste change, Abdominal pain, Agitation, Anxiety, Fever, Constipation, Tremor
Available Medicine for Bupropion
- ₹82 to ₹232Sun Pharmaceutical Industries Ltd6 variant(s)
- ₹106Intas Pharmaceuticals Ltd1 variant(s)
- ₹99Tripada Healthcare Pvt Ltd1 variant(s)
- ₹77La Renon Healthcare Pvt Ltd1 variant(s)
- ₹89 to ₹178Ikon Pharmachem Pvt Ltd2 variant(s)
- ₹100D D Pharmaceuticals1 variant(s)
- ₹152Sun Pharmaceutical Industries Ltd1 variant(s)
- ₹87Consern Pharma P Ltd1 variant(s)
- ₹64Psycormedies1 variant(s)
- ₹139Psychocare Health Pvt Ltd1 variant(s)
Expert advice for Bupropion
- You have been prescribed Bupropion for the treatment of depression.
- It can also help you quit smoking.
- Take it in the morning to avoid difficulty sleeping later that night.
- It causes fewer side effects as compared to other anti-depression medications.
- Stop taking Bupropion and inform your doctor if you notice sudden mood and behavior changes or develop suicidal thoughts.
- Inform your doctor if you have a history of seizure disorder, eating disorder, or if you drink alcohol.
Frequently asked questions for Bupropion
Q. Does Bupropion help with anxiety and sleeplessness?
No, Bupropion should not be used for anxiety or sleeplessness. Instead it may worsen anxiety. In fact, two of the common side effects of are anxiety and sleeplessness. It is because of this that your doctor may even advise you not to take Bupropion too close to bedtime.
Q. Is Bupropion addictive?
If Bupropion is taken in the correct dose, for the correct duration and in the correct way as advised by the doctor, then there is no risk of addiction. However, if more than the recommended dose is taken or if the tablets are crushed and inhaled, then abuse potential and addiction are likely.
Q. What are the factors that can increase chances of seizures with Bupropion?
The risk of seizure appears to be strongly associated with the dose of Bupropion. Increasing your dose of Bupropion may increase the risk. The risk of seizure increases with regular intake of alcohol, diabetes, serious head injury or history of head trauma, previous seizures, central nervous system tumor or infection, or addiction to cocaine, opiates or stimulants. The risk also increases with simultaneous use of medicines to treat psychosis or depression, theophylline and oral corticosteroids or if you are taking medicines that cause loss of appetite (anorectics).
Q. Is it normal to get red eyes after starting Bupropion?
No, it is very rare to develop eye problems such as redness in and around the eyes, eye pain and blurred vision. Consult your doctor if you notice any such side effect or want to know if you are at risk or not. You can even receive preventative treatment if you are at risk.
Q. Do I need to take any precautions to prevent seizures?
Since the risk of seizures is dose-related, you should not exceed the recommended dose. In case you need an increase in the dosage, your doctor will gradually increase the dose. Seizures are more common with Bupropion medicines which are released immediately on taking than with prolonged release preparations. Consult your doctor if you are trying to stop alcohol while using Bupropion. It is advised that you reduce your alcohol intake slowly over time.
Q. Can I take Bupropion if I am already taking captopril for blood pressure control?
You may take Bupropion while taking captopril, but you need to get your blood pressure regularly checked. Bupropion can increase your blood pressure even if you are taking captopril. If your blood pressure increases, then consult your doctor immediately since you may have to stop Bupropion.
Q. What if someone takes excess of Bupropion?
Excess of Bupropion may cause fast heartbeat, drowsiness, changes in electrical activity of heart (arrhythmias, QT prolongation) and loss of consciousness. The patient should be given immediate medical support.